Ohio, 2019Flash Flooding and Damaging Winds in Ohio, July 20 to 21, 2019
July 20 to 21, 2019 · NWS CLE · 13 events in 6 counties and zones
A cold front moved down from the upper Great Lakes region and produced a broken line of strong to severe thunderstorms. These storms produced several reports of wind damage across northeast Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.8 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved down from the upper Great Lakes region and produced a broken line of strong to severe thunderstorms. These storms produced several reports of wind damage across northeast Ohio. A backbuilding storm complex over northeast Ohio and northwest Pennsylvania late in the evening and early morning hours of the 20th. Torrential rainfall produced 1 to 4 inches of rainfall across Ashtabula, Trumbull, Erie, and Crawford Counties. At least two homes sustained substantial damage from rushing flood waters, two bridges were washed out, and too many roads to count were closed and damaged in the floods. A state of emergency was declared for Trumbull County as a result of the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 20, 5:38 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 20, 5:38 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
638 AM EDT Sat Jul 20 2019
...12z Aviation Forecast Update...
.SYNOPSIS...
A ridge of high pressure will build northeast over the eastern
United States and linger through tonight. A cold front will
move south across the area Sunday. High pressure will build east
out of the middle Mississippi Valley region Tuesday to the Ohio
Valley by Wednesday with below average temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
The upper level ridge continues to be firm in control over the
lower Ohio River Valley this morning. Around the fringes of the
upper level ridge, we are seeing couple clusters of convection.
Some of that convection has been strong and producing localized
heavy rainfall. The main question for today is how much of the
debris high cloudiness we will see over northern Ohio and how
will that affect the afternoon high temperatures. The other
question is how much convection will develop on the out skirts
of the dome of high pressure and where that will bring some
relief from that hot temperatures. The Hi-Res models and short
guidance have been struggling to capture these impulses of
convection.
We will continue with the forecast of afternoon high
temperatures in the lower to middle 90s and afternoon heat
indices reaching 100 to 109 degrees. The best potential for
scattered convection or a cluster of convection developing again
this afternoon and evening will be near the lakeshore as well as
far northeastern Ohio into northwest Pennsylvania. There will
be the threat for isolated damaging wind gusts and locally heavy
rainfall. The upper level ridge finally starts to break down
tonight and a frontal boundary drifts southward from the Upper
Great Lakes region. There will be more cloud cover around on
Sunday as well as a better chance for widespread scattered
showers and storms by midday and the afternoon across the
region. High temperatures will reach the middle to upper 80s on
Sunday. We will also see the threat for a few isolated strong
to severe storms with damaging wind gusts and locally heavy
rainfall on Sunday.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Sunday night begins with a cold front near a day to yng line with
convection likely occurring along the boundary. Will have likely
pops along and south of a Marion to Meadville line with chance pops
elsewhere. Monday an upper trough digging in to the upper midwest
will help to develop low pressure that moves along the boundary. The
low will likely shift the front back north a bit so have increased
pops to categorical south and southeast with likely across much of
the remainder of the area. The low will pull east Monday night and
high pressure will begin building in from the west. However with the
upper trough axis still west of the area and deep moisture east will
need to continue chance pops east. Tuesday and Tuesday night mainly
dry although there is an outside chance of a lake effect shower se
of the lake as 850mb temps drop under 10C. Monday and Tuesday highs
in the 70s.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure will remain in control across the region through
much of the period. Saturday into Sunday a cold front will
approach from the northwest and will likely be accompanied by
showers and thunderstorms so will need to monitor for timing.
For now will have increasing clouds and pops mainly Saturday
night. High temps upper 70s to near 80 Wednesday. Thursday
through Saturday highs roughly 80 to 85.
&&
.AVIATION /12Z Saturday THROUGH Wednesday/...
The aviation forecast is low confidence this morning into this
afternoon. The rarly morning convection has put a wrinkle into
the TAF forecast. Mainly VFR is expected for the next 24 hours
for have included scattered convection to impact CLE, MFD, CAK,
and YNG through mid morning with brief vis and ceiling drops.
This scattered convection will likely dissipate later this
morning. Most of the guidance indicates a hot and humid
afternoon with fair skies later today with occasional high
clouds. There may be additional isolated to scattered convection
develop near the lakeshore late this afternoon and evening but
exact location and timing is too uncertain to mention in TAFs at
this time. Winds near any convection will be variable and brief
gusty winds. The general wind will be Southwest winds 5 to 10
knots with gusts returning late morning through the afternoon up
to 20 knots.
OUTLOOK...Non-VFR possible in showers and thunderstorms Sunday
through Monday.
&&
.MARINE...
No headlines are expected through the period although north winds
will bring conditions near small craft advisory levels across the
central basin Monday evening as high pressure begins building in
from the west. For today, expect widely scattered thunderstorms on
the lake as a cold front approaches from the northwest. A better
chance comes tonight and Sunday as the front passes across the lake.
Thunderstorm chances continue however through Monday as the front
moves slowly, south of the lake. Tuesday through Wednesday, high
pressure will build in from the west.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning until 8 PM EDT this evening for OHZ003-
006>014-017>023-027>033-036>038-047.
Heat Advisory until 8 PM EDT this evening for OHZ089.
PA...Heat Advisory until 8 PM EDT this evening for PAZ001>003.
MARINE...None.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...TK
LONG TERM...TK
AVIATION...Griffin
MARINE...TKHazardous weather outlook, Jul 19, 8:44 PM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
944 PM EDT Fri Jul 19 2019
OHZ003-006>014-017>023-027>033-036>038-047-210145-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
944 PM EDT Fri Jul 19 2019
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ089-PAZ001>003-210145-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
944 PM EDT Fri Jul 19 2019
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
LEZ061-142>149-162>169-210145-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
944 PM EDT Fri Jul 19 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 20, 1:12 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
212 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD TITUSVILLE 41.63N 79.68W
07/20/2019 CRAWFORD PA 911 CALL CENTER
EXTENSIVE FLOODING REPORTED IN TITUSVILLE.
&&Local storm report, Jul 20, 1:13 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
213 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 1 NW TITUSVILLE 41.64N 79.68W
07/20/2019 CRAWFORD PA 911 CALL CENTER
SEVERAL ROADS AND BRIDGES WASHED OUT IN THE
AREA DUE TO FLASH FLOODING.
&&
TKLocal storm report, Jul 20, 6:12 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
712 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 AM FLOOD 5 S ANDOVER 41.53N 80.57W
07/20/2019 ASHTABULA OH 911 CALL CENTER
FLOODED ROADS REPORTED IN THE WILLIAMSFIELD
AREA.
&&
TKLocal storm report, Jul 20, 6:22 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
722 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM FLOOD 9 NNW ORANGEVILLE 41.47N 80.60W
07/20/2019 TRUMBULL OH PUBLIC
PORTIONS OF STATE STREET FLOODED WITH CARS
STRANDED. PUBLIC REPORT THROUGH 911
DISPATCH.
&&
TKThunderstorm Wind, Trumbull
- When
- July 20, 6:53 AM EST
- Where
- Trumbull County, 0.86 mi SW of Leavittsburg
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.240, -80.890
There were multiple roads impassable due to numerous trees and power lines blown down in Leavittsburg.
Flash Flood, Trumbull
- When
- July 20, 7:11 AM EST to 10:00 AM EST
- Where
- Trumbull County, 1.68 mi SE of Kinsman to 1.9 mi SE of Kinsman
- Cause
- Dam / Levee Break
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 41.430, -80.581
Kinsman Lake in northern Trumbull County saw an estimated 5 to 6 inches of rainfall during the early morning hours of the 20th. A Flash Flood Warning was issued at 741 AM on the morning of the 20th due to an increase in rainfall rates peaking between 7 and 715 am around 4 inches per hour. The nine acre lake was overwhelmed by runoff and the earthen dam on the south side of the lake was overtopped by 2 to 4 feet of water as estimated by Ohio Department of Natural Resources. The dam eroded and broke around 811 AM. Immediately downstream of the dam the basement wall of home collapsed, and agricultural fields sustained significant erosion. In all the washed out bridge left 55 people in 21 homes cut off as a result of this failure. The flood waters continued down Stratton Creek into Pymatuning Creek and eventually into the Shenango River Lake in PA. No impacts were reported once the flood waters reached the Pymatuning Creek.
Flash Flood, Trumbull
- When
- July 20, 8:00 AM EST to 11:00 AM EST
- Where
- Trumbull County, 2.46 mi N of Barclay to 0.29 mi N of Greene Center
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 41.486, -80.630
The Trumbull County Emergency Management Agency collected damage reports that include basement walls being blown out or washed away; crops, roads, and bridges that have been destroyed in Greene, Gustavus, and Kinsman Townships. In all 30 people reported damage to homes and property. Flooding and stranded vehicles were also reported on Main Street NE as of 9 a.m. Hardest hit were the York Street area in Greene Township. The Sugar Creek in Farmdale caused flooding of local roads.
Thunderstorm Wind, Ashtabula
- When
- July 20, 6:15 PM EST
- Where
- Ashtabula County, 1.48 mi SSE of Lenox Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.660, -80.760
Several trees were blown down.
Thunderstorm Wind, Geauga
- When
- July 20, 7:30 PM EST
- Where
- Geauga County, 1.24 mi SW of Chardon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.570, -81.220
A tree fell onto a house causing damaging.
Thunderstorm Wind, Geauga
- When
- July 20, 7:34 PM EST
- Where
- Geauga County, Chardon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.580, -81.200
A large tree was reported blown down.
Thunderstorm Wind, Geauga
- When
- July 20, 7:35 PM EST
- Where
- Geauga County, 0.69 mi S of Chardon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.570, -81.200
A tree fell onto a garage.
Thunderstorm Wind, Geauga
- When
- July 20, 7:44 PM EST
- Where
- Geauga County, 0.69 mi N of East Claridon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.540, -81.120
Several trees were blown down onto utility wires.
Thunderstorm Wind, Ashtabula
- When
- July 20, 9:03 PM EST
- Where
- Ashtabula County, 1.38 mi N of Saybrook
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -80.870
Several trees were blown down.
Thunderstorm Wind, Huron
- When
- July 21, 3:30 PM EST
- Where
- Huron County, 2.14 mi SSE of Bismark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.140, -82.790
Several large tree branches were blown down.
Thunderstorm Wind, Richland
- When
- July 21, 6:19 PM EST
- Where
- Richland County, 2.14 mi NNW of Alta
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.760, -82.580
Several power lines were blown down onto a road.
Thunderstorm Wind, Richland
- When
- July 21, 6:22 PM EST
- Where
- Richland County, 1.26 mi WSW of Lucas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.690, -82.440
At least one tree was blown down on a power line.
Thunderstorm Wind, Seneca
- When
- July 21, 6:30 PM EST
- Where
- Seneca County, 0.52 mi W of Attica
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.070, -82.890
Numerous trees were blown down across the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Wisconsin, July 20, 20191 death · 1 injured · $1.4 million · EF1 · 51 events
- Hail and Damaging Winds in Iowa, July 20, 201911 injured · $243,000 · 61 kt wind · 57 events
- Flash Flooding and Damaging Wind in Colorado, July 20, 20191 death · $35,000 · 52 kt wind · 4 events
- Excessive Heat and Heat in Maryland, July 20, 20191 death · 17 events
- Damaging Winds and Lightning Strike in Indiana, July 20, 20191 death · 55 kt wind · 3 events
- Heat in Tennessee, July 20, 20191 death · 1 event
- Flash Flood and Flood in Michigan, July 20 to 21, 2019$3.5 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Minnesota, July 20 to 22, 2019$402,000 · 64 kt wind · 20 events
- Tornadoes and Flooding in Wisconsin, July 20 to 25, 20192 injured · $133,000 · EF0 · 22 events
- Damaging Winds in New York, July 20, 2019$200,000 · 50 kt wind · 23 events
- Hail and Damaging Winds in South Dakota, July 20, 2019$40,000 · 65 kt wind · 36 events
- Damaging Winds in Minnesota, July 20, 2019$75,000 · 61 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845322, 846873, 846879, 845323, 845324, 845325, 845326, 845327, 845328, 845329, 845330, 845331, 845332.